Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 42, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 28, 2022, 6:03 PM CDT for Lincoln County, Minnesota; Brookings County, South Dakota. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2022, 6:03 PM CDT (23:03 UTC)
- Expired
- Apr 28, 2022, 6:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Lincoln County, MN, Brookings County, SD
The radar
The Sioux Falls radar (KFSD), 85 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 6:22 PM CDT | HAIL 1 | Bushnell, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1263 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
297 WUUS53 KFSD 282303 SVRFSD MNC081-SDC011-282345- /O.NEW.KFSD.SV.W.0042.220428T2303Z-220428T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Sioux Falls SD 603 PM CDT Thu Apr 28 2022 The National Weather Service in Sioux Falls has issued a * Severe Thunderstorm Warning for... West central Lincoln County in southwestern Minnesota... Southeastern Brookings County in east central South Dakota... * Until 645 PM CDT. * At 603 PM CDT, a severe thunderstorm was located near Elkton, or 11 miles east of Brookings, moving east at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Hendricks around 640 PM CDT. Other locations impacted by this severe thunderstorm include Bushnell. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4425 9664 4434 9675 4452 9644 4433 9627 TIME...MOT...LOC 2303Z 250DEG 17KT 4430 9655 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Schumacher
2 follow-up statements
427
WWUS53 KFSD 282321
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
621 PM CDT Thu Apr 28 2022
MNC081-SDC011-282345-
/O.CON.KFSD.SV.W.0042.000000T0000Z-220428T2345Z/
Lincoln MN-Brookings SD-
621 PM CDT Thu Apr 28 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR WEST CENTRAL LINCOLN AND SOUTHEASTERN BROOKINGS COUNTIES...
At 620 PM CDT, a severe thunderstorm was located near Elkton, or 16
miles east of Brookings, moving east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters. At 618 PM, quarter size hail was
reported in Bushnell.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Hendricks around 635 PM CDT.
Other locations impacted by this severe thunderstorm include
Bushnell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4425 9664 4434 9675 4452 9644 4433 9627
TIME...MOT...LOC 2320Z 253DEG 20KT 4431 9646
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Schumacher476 WWUS53 KFSD 282334 SVSFSD Severe Weather Statement National Weather Service Sioux Falls SD 634 PM CDT Thu Apr 28 2022 MNC081-SDC011-282345- /O.CON.KFSD.SV.W.0042.000000T0000Z-220428T2345Z/ Lincoln MN-Brookings SD- 634 PM CDT Thu Apr 28 2022 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR WEST CENTRAL LINCOLN AND EAST CENTRAL BROOKINGS COUNTIES... At 634 PM CDT, a severe thunderstorm was located near Lake Benton, or 20 miles east of Brookings, moving east at 20 mph. HAZARD...Quarter size hail. SOURCE...Trained weather spotters. IMPACT...Damage to vehicles is expected. This severe thunderstorm will remain over mainly rural areas of west central Lincoln and east central Brookings Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4427 9654 4436 9665 4452 9644 4433 9627 TIME...MOT...LOC 2334Z 250DEG 17KT 4433 9637 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Schumacher
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 4:21 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Apr 28, 4:21 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 421 PM CDT Thu Apr 28 2022 .SHORT TERM...(This Evening through Friday Night) Issued at 421 PM CDT Thu Apr 28 2022 Early afternoon satellite imagery shows low/mid level stratus moving from southeast to northwest, with upper level cirrus streaming overhead from west to east. Radar is showing scattered showers and thunderstorms, with most activity occurring north of the I-90 corridor. Have gotten a report of half-dollar sized hail near Windom, likely due to the low freezing levels, which has now prompted a severe thunderstorm warning for Jackson County, MN. Models only show a couple hundred Joules of CAPE available, though lapse are fairly decent, with the effective shear layer roughly 35 to 40 knots giving the storm enough shear to keep itself organized. Though this is occurring well north of the warm front, this activity could remain on going or even back-build a touch given the weak flow at the mid-levels, but will eventually peel off to our northeast. Very subtle shortwave under southwesterly flow in the mid-level could potentially lead to more showers and thunderstorms later this afternoon into the evening hours, though due to the weak forcing confidence is not high in this occurring. As a digging trough moves over the Rockies from the west coast, more favorable conditions begin to set up across the region. By Friday morning, lee cyclogenesis will spawn a Colorado low on the eastern slopes, which will be moving across the central plains throughout the day. Aloft, frontogenesis ahead of the mid-level low will likely lead to one or two round or showers and thunderstorms for areas west of I-29 throughout the morning hours. With roughly 500 J/KG of CAPE and deep layer shear values around 25 knots available, these morning storms are not expected to be severe, but will instead be the first round of much-needed rainfall across central South Dakota. By the afternoon hours, will likely see a lull across eastern portions of the region (east of I-29) before another round of non- severe showers and thunderstorms will be likely moving from southwest to northeast. The thunderstorms to watch for will be the ones forming across central Nebraska during the late afternoon hours near the deepening surface low or along the occluded front, as 1000- 2000 J/KG of CAPE will be available along with steep mid-level lapse rates around 7-8 deg C/km. Though not great, deep layer shear of 30 knots should be enough to allow the storms to remain at least somewhat organized before growing upscale into bowing line segments as they move towards the area. Large hail and strong winds remain the main threats, with the threat trending towards hail as the boundary layer stabilizes and the storms become elevated. Due to the close proximity to the surface low, stronger winds return to the region throughout the afternoon hours, with gusts likely up to 35 mph. As for temperatures, despite the cloud coverage, surface warm air advection will keep our afternoon highs in the upper 50s to lower 60s. Expect scattered showers and thunderstorms to continue into the overnight hours as the main upper level wave starts to traverse the region and the surface low lifts up towards the region. .LONG TERM...(Saturday through Thursday) Issued at 421 PM CDT Thu Apr 28 2022 After sunrise on Saturday, majority of the ensemble consensus keeps the center of the low pressure in the near vicinity of the SD/NE/IA border. As has been the trend, the EC and NAM continue to favor the slightly further north trend with the center of the low, while the GFS and RAP keep it slightly further south. Given the model consensus of climatologically high PWAT's across the region, moderate to periods of heavier rainfall remain expected. While all the solutions point towards the periods of showers and thunderstorms continuing throughout the day as the surface low tracks eastwards, the location of the deformation band(s) on the backside of the low will determine where the heaviest rainfall will fall across the region. The north to south oriented band will be occurring across central South Dakota, looking most likely along our western fringes from Winner to east of Pierre. However, a westwards shift, or even a second deformation band west of the initial one towards I-29, is not out of the question. Throughout the afternoon hours, the initial deformation band in the TROWAL region should decrease, with a newer deformation band forming along the mid-level frontogenesis continuing to focus the moderate/heavier rainfall towards the I-29 corridor and into SW MN. All of this to say, rainfall amounts over an inch are likely across the region, possibly in excess of 2 inches for areas west of the James, with potential for these higher amounts spreading eastwards towards the I-29 corridor. Also of note, strong winds are expected to develop on the western fringes of the surface low as it strengthens throughout the day on Saturday. Strongest winds are anticipated for areas west of I-29, where sustained winds over 30 mph are likely and gusts up to 55 mph will be possible. There is potential for areas in/near Gregory county to see wind gusts in excess of 60 mph given strong mid level flow, which has prompted high wind watches to our south and west, but with Gregory county on the eastern fringes of where this looks possible have forgone the high wind watch at this time. The upper level trough begins to lift by Saturday evening, causing the surface low to weaken as it moves east-northeastwards into MN and WI. Cooler air isn't brought into the region until late Sunday, so afternoon highs will still likely be in the upper 40s and lower 50s. The coldest air arrives Sunday evening, and will lead to overnight lows into the lower to mid 30s. Upper level flow remains active into next week, with another weak trough moving towards the region spawning another Colorado low on Monday morning. Rain chances look to reach the SD/NE/IA border by Monday afternoon/evening, though the best instability will likely remain well off to our south, keeping severe weather at bay. Model consensus begins to drift after that, though the upper level flow looks to remain active. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1250 PM CDT Thu Apr 28 2022 Scattered showers and isolated thunderstorms will remain possible through the afternoon hours, with periods of MVFR cigs possible under areas of rain. IFR stratus for areas west of I-29 will likely drop into MVFR during the late evening into the overnight period. Can't rule out an evening shower/storm but it is looking less likely, with the main activity expected during the late overnight period and into the daytime hours on Friday. Winds will remain intermittently breezy and predominantly out of the east throughout the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...APT LONG TERM...APT AVIATION...APT
Hazardous weather outlook, Apr 28, 4:39 AM CDT, 13 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 439 AM CDT Thu Apr 28 2022 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-290945- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 439 AM CDT Thu Apr 28 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered showers and storms expected today. An isolated strong to severe storm is possible across along the Missouri River into northeastern Nebraska this afternoon and evening. Brief heavy rain is possible in thunderstorms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Shower and storm chances continue Friday into early Sunday. Isolated strong to severe storms are possible south of Interstate 90, although confidence in potential is low. Brief heavy rain is possible in thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 28, 3:31 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
331 PM CDT THU APR 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 2 SSE OKABENA 43.72N 95.30W
04/28/2022 E1.00 INCH JACKSON MN TRAINED SPOTTER
&&
IGLocal storm report, Apr 28, 4:40 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
440 PM CDT THU APR 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 5 NNW COLMAN 44.05N 96.86W
04/28/2022 E1.25 INCH MOODY SD TRAINED SPOTTER
&&
IGLocal storm report, Apr 28, 4:47 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
447 PM CDT THU APR 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL 5 NNE WENTWORTH 44.06N 96.92W
04/28/2022 E1.00 INCH LAKE SD PUBLIC
&&
IGLocal storm report, Apr 28, 4:51 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
451 PM CDT THU APR 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL 5 NNE COLMAN 44.05N 96.79W
04/28/2022 E1.25 INCH MOODY SD PUBLIC
&&
IGLocal storm report, Apr 28, 5:15 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
515 PM CDT THU APR 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 5 N COLMAN 44.05N 96.83W
04/28/2022 E1.50 INCH MOODY SD TRAINED SPOTTER
&&
IGLocal storm report, Apr 28, 5:35 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
535 PM CDT THU APR 28 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 3 N LAKEFIELD 43.73N 95.18W
04/28/2022 E1.00 INCH JACKSON MN PUBLIC
DELAYED REPORT. PUBLIC REPORTS NICKEL AND
QUARTER SIZED HAIL, DID SOME MINOR DAMAGE TO
ROOF SHINGLES.
&&
ATThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 3:10 PM CDT | Severe Thunderstorm Warning | FSD | Jackson | 50 min |
| Apr 28, 6:27 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 33 min |
| Apr 28, 6:42 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 33 min |
| Apr 28, 4:05 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Moody | 40 min |
| Apr 28, 4:40 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 50 min |
| Apr 28, 4:52 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 38 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.